The patient in this case was an otherwise healthy 12-year-old boy who presented to our hospital for monitoring after exposure to a pesticide. His medical history was significant only for attention-deficit/hyperactivity disorder, for which he took daily stimulant therapy. In the trailer he shared with his grandmother, an unknown amount of the pesticide tablets were accidentally spilled indoors. In an attempt to clean it up, they vacuumed up the substance, which reportedly caused the vacuum to explode, dispersing the pesticide in the air. When both the patient and his grandmother began vomiting a few hours later, they were taken to a local emergency department by family members. The grandmother experienced cardiac arrest and expired in the local emergency department within 12 hours of exposure. The patient was then transferred to our tertiary medical center for additional monitoring because of his pesticide exposure. He was initially monitored with no concerning symptoms. His heart rate was mildly elevated at rest, averaging 110 to 130 beats per minute, but his blood pressure was normal for age and height. Less than 48 hours after initial pesticide exposure, he developed a new, prominent gallop rhythm on physical examination. An echocardiogram was performed, which demonstrated a mildly dilated left ventricle with severely diminished left ventricular systolic function. The fractional shortening was 22%, and the ejection fraction was 36%. The electrocardiogram (ECG) was also abnormal, demonstrating sinus tachycardia, left axis deviation, poor R-wave progression, and diffuse T-wave flattening (Fig 1). All intervals, including QRS duration (88 msec) and QTc (444 msec), were within normal limits.
Question What are the findings in dilated cardiomyopathy?
As a whole, cardiomyopathy is a diverse class of cardiac diseases. Dilated cardiomyopathy is characterized by the development of dilated, poorly functional ventricles …